Herein, we report 2 cases of eruptive melanocytic lesions associated with sorafenib, a multikinase inhibitor approved by the US Food and Drug Administration for the treatment of advanced renal cell carcinoma. Understanding the development of this previously unknown adverse effect may provide further insight into sorafenib's mechanistic effects on tumors and normal tissues and into the development of pigmented lesions.
A 60-year-old black woman with metastatic renal cell carcinoma received sorafenib, 400 mg, orally twice daily. After 2 months of sorafenib treatment, she noticed new dark macules on her palms and soles. Additional lesions developed over the ensuing 2 months. Dermatologic evaluation revealed multiple, small, dark brown macules on the palms (Figure 1A) and soles (Figure 1B). The plantar surfaces of her feet exhibited focal scaling consistent with her prior diagnosis of mild acral erythema (hand-foot skin reaction; hand-foot syndrome). Histologic examination of a palmar lesion demonstrated small nests of normal melanocytes at the dermoepidermal junction (Figure 1C). A diagnosis of sorafenib-related eruptive benign melanocytic nevi was made.
Kong HH, Sibaud V, Chanco Turner ML, Fojo T, Hornyak TJ, Chevreau C. Sorafenib-Induced Eruptive Melanocytic Lesions. Arch Dermatol. 2008;144(6):820–822. doi:10.1001/archderm.144.6.820
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: